Skip to main content

People who take a frequently prescribed cholesterol-lowering drug may be justified in feeling drowsy and cranky - the medication could be interrupting their sleep, according to a new study.

The researchers investigated two drugs that have slightly different properties: simvastatin (sold under the brand name Zocor) tends to be fat-soluble, while pravastatin (Pravochol) is primarily water-soluble.

The study, involving more than 1,000 patients, found that those who took simvastatin were more likely to suffer from sleep problems than those on pravastatin.

Story continues below advertisement

The researchers speculated that simvastatin might disrupt sleep because of its fat-soluble properties, allowing the drug to more easily penetrate cell membranes - including those in the brain involved in sleep.

Aside from making people irritable, poor sleep can cause metabolic changes that contribute to weight gain and diabetes, according to the researchers who presented their findings at a recent conference of the American Heart Association in Orlando, Fla.

Not everyone taking simvastatin will experience worse sleep, said the study leader, Beatrice Golomb of the University of California's San Diego School of Medicine.

"But if they are having problems ... they should certainly let their physician know and then it might be prudent to flip to a different agent."

Atorvastatin (Lipitor), one of the best selling cholesterol-lowering drugs, falls somewhere in between simvastatin and pravastatin in terms of its fat- and water-soluble properties.

Report an error Licensing Options
Comments are closed

We have closed comments on this story for legal reasons. For more information on our commenting policies and how our community-based moderation works, please read our Community Guidelines and our Terms and Conditions.